Alert archive / Arizona / Special Weather Statements in 2015

Special Weather Statement, NWS Flagstaff, AZ

July 9, 2015Apache County, Arizona

NWS Flagstaff, AZ issued this special weather statement at Jul 9, 2015, 9:30 PM MST for Apache County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2015, 9:30 PM MST (04:30 UTC)
Expired
Jul 9, 2015, 10:15 PM MST
In force
45 min
Issued by
NWS Flagstaff, AZ

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 194 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WWUS85 KFGZ 100430
SPSFGZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 PM MST THU JUL 9 2015
 
AZZ011-014-100515-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-LITTLE COLORADO RIVER VALLEY IN
APACHE COUNTY-
930 PM MST THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL APACHE COUNTY UNTIL
1015 PM MST...

AT 928 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 
JUST SOUTH OF WITCH WELL...MOVING TO THE NORTH AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WITCH WELL.

LAT...LON 3477 10916 3484 10935 3527 10918 3522 10905
      3521 10904 3499 10905
TIME...MOT...LOC 0428Z 202DEG 31KT 3490 10923 

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 9, 8:30 PM MST, 1 hour earlier.

Area forecast discussion, Jul 9, 8:30 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST THU JUL 9 2015

.SYNOPSIS...A DRIER AIR MASS WILL CONTINUE TO MOVE ACROSS ARIZONA ON
FRIDAY WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS NEAR THE WHITE
MOUNTAINS. FOR THE WEEKEND...MOISTURE WILL SPREAD WESTWARD ONCE
AGAIN AS THE MONSOON HIGH REBUILDS...WITH THE POTENTIAL FOR SHOWERS
AND THUNDERSTORMS RETURNING TO ALL OF NORTHERN ARIZONA BY MONDAY.

&&

.DISCUSSION...SHOWER AND THUNDERSTORM ACTIVITY OVER EAST CENTRAL
ARIZONA WAS RAPIDLY DIMINISHING DURING THE EVENING HOURS. FOR THE
REMAINDER OF THE NIGHT...LOOK FOR SHOWER AND STORM ACTIVITY TO COME
TO AN END AS DRIER AIR CONTINUES TO SPREAD OVER THE REGION.

FRIDAY SHOULD BE THE DRIEST DAY WE HAVE SEEN RECENTLY. ONLY A
SLIGHT CHANCE OF THUNDERSTORMS CONTINUES NEAR THE WHITE MOUNTAINS
AND THAT WILL MAINLY BE IN THE MORNING. HIGH TEMPERATURES WILL BE
5-10 DEGREES BELOW NORMAL ALONG THE BREEZY SOUTHWEST WINDS.

BY SATURDAY AND SUNDAY...THE LOW PRESSURE SYSTEM THAT WAS CENTERED
OVER CENTRAL CALIFORNIA/SOUTHERN NEVADA WILL HAVE MOVED ON INTO
THE CENTRAL U.S...ALLOWING THE HIGH PRESSURE CENTER TO BEGIN TO
BUILD BACK INTO THE AREA. AS THE HIGH BUILDS BACK IN THIS WILL
ALLOW THE GRADUAL RETURN OF A MOIST MONSOON CIRCULATION. THE
MOISTURE AND INSTABILITY FIRST RETURNS TO PORTIONS OF THE MOGOLLON
RIM AND WHITE MOUNTAINS WITH INCREASED THUNDERSTORM ACTIVITY THERE
ON SATURDAY...THEN MOVING FARTHER NORTHWEST INTO PORTIONS OF
YAVAPAI AND COCONINO COUNTY ON SUNDAY.

FOR NEXT WEEK MONDAY THROUGH THURSDAY...A LOW TO MODERATE GRADE
MONSOON WITH SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED.

&&

.AVIATION...FOR THE 06Z PACKAGE...A DRIER AIR MASS WILL MOVE ACROSS
NORTHERN ARIZONA OVER THE NEXT 24 HOURS WITH GENERAL VFR CONDITIONS
ANTICIPATED. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG AND EAST OF A KSOW-KRQE LINE. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM OVER THE WEST COAST WILL BRING
A DRIER WESTERLY FLOW TO ARIZONA. AS A RESULT...EXPECT DECREASING
SHOWER ACTIVITY...EXCEPT OVER FAR EASTERN ARIZONA WHERE ENOUGH
MOISTURE WILL REMAIN TO CAUSE A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY. MOISTURE WILL BEGIN TO RETURN FROM THE SOUTH ON
SATURDAY.

SUNDAY THROUGH TUESDAY...MOISTURE AND INSTABILITY WILL BE ON THE
INCREASE FROM THE SOUTH AS HIGH PRESSURE RETURNS TO A BETTER
POSITION. GOOD CHANCES FOR THUNDERSTORMS WILL EXPAND TO INCLUDE ALL
OF NORTHERN ARIZONA BY EARLY NEXT WEEK.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM/JJ
AVIATION...MCCOLLUM/MAS
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 9, 9:34 AM MST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
934 AM MST THU JUL 9 2015

AZZ010-011-013-014-016>018-039-040-100200-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
934 AM MST THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA AND NORTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THIS AFTERNOON GENERALLY EAST OF A LINE FROM PAYSON TO
KAYENTA. A FEW STORMS COULD BECOME STRONG OR SEVERE...WITH HAIL UP
TO ONE INCH IN DIAMETER AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER CONDITIONS ARE FORECAST FOR FRIDAY WITH MOISTURE AND
THUNDERSTORM CHANCES GRADUALLY RETURNING FOR THE WEEKEND AND EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 9, 3:42 PM MST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
342 PM MST THU JUL 9 2015

AZZ014-092315-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
342 PM MST THU JUL 9 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL APACHE COUNTY...

AT 339 PM MST...A STRONG THUNDERSTORM WAS NEAR HUNT...OR 28 MILES
NORTHEAST OF SHOW LOW...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUNT.

THIS INCLUDES HIGHWAY 180 BETWEEN MILE MARKERS 335 AND 347.

LAT...LON 3446 10970 3451 10982 3492 10971 3483 10940
TIME...MOT...LOC 2239Z 203DEG 43KT 3455 10973
Special weather statement, Jul 9, 9:30 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 PM MST THU JUL 9 2015

AZZ011-014-100515-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-LITTLE COLORADO RIVER VALLEY IN
APACHE COUNTY-
930 PM MST THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL APACHE COUNTY UNTIL
1015 PM MST...

AT 928 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTH OF WITCH WELL...MOVING TO THE NORTH AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WITCH WELL.

LAT...LON 3477 10916 3484 10935 3527 10918 3522 10905
      3521 10904 3499 10905
TIME...MOT...LOC 0428Z 202DEG 31KT 3490 10923

MCCOLLUM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:54 AM MSTSpecial Weather StatementFGZ21 min
Jul 10, 11:14 AM MSTSpecial Weather StatementFGZ46 min
Jul 10, 4:26 PM MSTSpecial Weather StatementFGZ34 min

Nearby

Special Weather Statements in Arizona, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.